Sun and medications
If you are on treatment either for a chronic or acute condition you need to know your medication might cause photosensitivity during and after sun exposure. Photosensitivity is a chemically induced change in the skin and can be expressed as photoallergy or phototoxicity.
Phototoxic drugs are much more common than photoallergic ones. In both cases the inflammation of the skin is induced by the combination of sunlight and certain medications or substances. The symptoms caused by sun-sensitive or photosensitive drugs are similar to those of a sunburn and include redness, burning sensation, pain, rush, blisters …
But what is the difference between a phototoxic and a photoallergic reaction?
A phototoxic reaction is usually acute with a fast onset, generally within a few hours of sun exposure. The drug activated by the sunlight causes damage to the skin. The rush is mainly concentrated on the area directly exposed. The inflammation disappear once the drug is discontinued and eliminated from the body and you can re expose to the sun without danger. Photoallergy is an allergic reaction of the skin and may not occur until several days after sun exposure. The ultraviolet rays change the structure of the drug so that is recognised by the body’s immune system as an invader. This initiates an allergic response and cause an inflammation that resemble eczema and is generally long lasting. This type of photosensitivity may recur with symptoms persisting even after the drug has cleared from the system. Sometimes it spreads to areas of the skin unexposed to the light.
What are the treatments that can trigger photosensitivity? There are a lot of medicines that can cause sensitivity. They include:
- Antibiotics (ciprofloxacin, doxycycline, levofloxacin, ofloxacin, tetracycline, trimethoprim);
- Antihistamines (cetirizine, diphenhydramine, loratadine, promethazine, cyproheptadine);
- Cholesterol lowering drugs (simvastatin, atorvastatin, lovastatin, pravastatin);
- Diuretics (thiazide diuretics: hydrochlorothiazide, chlorthalidone, chlorothiazide.; other diuretics: furosemide and triamterene);
- Non-steroidal anti-inflammatory drugs (ibuprofen, naproxen, celecoxib, piroxicam, ketoprofen);
- Oral contraceptives and estrogens;
- Several chemotherapy drugs (fluorouracil, methotrexate, docetaxel ….)
Not all the patients using these drugs will have a reaction and even if you suffer a rush on one occasion it does not mean that you are guaranteed to have a reaction if you use the product again. Once on treatment you should consider reduce your risk with some extra cares:
- Avoid exposure during hot hours;
- Seek shade as much as possible;
- Use broad brimmed hats;
- Choose broad spectrum sunscreens (SPF 30 or higher is recommended).